If somebody was roofied, passed out and transported to a hospital, what would be the course of treatment. Let’s say, he’s not in a serious condition, but is out like a light for a few hours. Would he be given fluids? Would he have that thingamajig on his finger? Anything else?
Hello.I’m assuming here you want Rohypnol to be the “roofie.”
There are multiple drugs that can be used to a similar effect, including Ketamine (Special K), GHB, and MDMA (Ecstasy, “E”). It’s also not unusual for a multi-drug ingestion to take place, and to have alcohol involved, depending on the setting in which your character is drugged—like a club, bar, or party.
Fifteen or twenty minutes after ingesting the drug, sedation, confusion, slurred speech, and muscle weakness begin. Nausea and headache are sometimes present. A higher dose will lead to loss of consciousness and depression of breathing. Coma can result.
The paramedics will first do the ABCs: Airway--make sure there is nothing blocking the windpipe) Breathing--make sure breathing is okay and start oxygen) Circulation--A heart monitor will be placed to watch for rhythm disturbances. They’ll check blood sugar. An IV line will be started along with fluids. This is mostly to have IV access for whatever needs to be given. The fluid will contain dextrose (sugar) and saline (salt). The paramedics will gather any obvious drugs, ask bystanders for history—what happened. With illicit drugs, most of the time witnesses don’t offer much.
In the ER, your guy will be hooked up to a heart monitor and a finger pulse oximeter (the finger thingamajig) that measures the oxygen saturation of the blood. Likely oxygen via a tube under the nose (cannula) will be continued.
An EKG (heart rhythm tracing) will be done, and lab work. Usually this will include a standard drug screen for drugs of abuse—THC (marijuana), benzodiazepines (Valium, Rohypnol), opiates. Rarely does the patient arrive in time to catch a trace of Rohypnol. It’s very common to have a multi-drug intoxication.
Blood alcohol level will be measured—regardless of whether the guy had something to drink, it’ll be checked.
Romazicon is a reversal agent for benzodiazepines, and might be tried. This can be hazardous if the patient takes a benzo for a medical condition. Seizures can be precipitated. Most docs won’t chance it.
Naloxone (Narcan) is an opioid reversal agent, and might be tried if there is concern about opiates contributing to his decreased level of consciousness.
Mostly it’s a matter of supportive care. Keep the vital signs stable—temperature, pulse, respirations, blood pressure. Fluids. Observation.
Rohypnol generally sticks around for four to six hours with some effects persisting up to twelve hours. If he’s passed out, he’s going to be admitted. He might be in for three to five days, depending on how he does. He’ll also have some degree of amnesia for the period of intoxication.
Hope this helps!
Questions? Comments?~*~ Kelly has worked in the medical field for over twenty years, mainly at large medical centers. With experience in a variety of settings, chances are Kelly may have seen it. Sometimes truth seems stranger than fiction in medicine, but accurate medicine in fiction is fabulous. Find Kelly’s fiction at www.kellywhitley.com
If somebody was roofied, passed out and transported to a hospital, what would be the course of treatment. Let's say, he's not in a serious condition, but is out like a light for a few hours. Would he be given fluids? Would he have that thingamajig on his finger? Anything else?